Louisiana, 2012

Damaging Winds in Louisiana, December 25, 2012

December 25, 2012 · NWS SHV · 5 events in 4 counties and zones

During the night of the 24th, a stationary frontal boundary across the Southeast Texas and Southern Louisiana coast began moving northward as a warm front as a deep upper level disturbance moved out of the Four Corners Region and into the Plains. This front delineated a very cold air mass north of it with a very warm and unstable air mass south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

During the night of the 24th, a stationary frontal boundary across the Southeast Texas and Southern Louisiana coast began moving northward as a warm front as a deep upper level disturbance moved out of the Four Corners Region and into the Plains. This front delineated a very cold air mass north of it with a very warm and unstable air mass south of the boundary. The front moved north and became stationary near the lower Toledo Bend and Sam Rayburn country of Deep East Texas, into Central Louisiana during the late morning and afternoon hours of Christmas Day. Initially, showers and thunderstorms developed during the predawn hours with storms overriding the front and becoming elevated. These storms primarily produced large hail. However as the day went on, the storms become more surface based. Eventually, a squall line developed south of the Interstate 20 corridor of Northeast Texas and Northern Louisiana with damaging wind gusts the main result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 10:28 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 25, 10:28 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CST TUE DEC 25 2012

.DISCUSSION...
QUITE A FEW UPDATES THIS MORNING. FIRST OF ALL...EXPANDED THE
WINTER STORM WARNING TO INCLUDE RED RIVER AND BOWIE COUNTIES IN NE
TX...AS WELL AS LITTLE RIVER...SEVIER...AND HOWARD COUNTIES IN SW
AR AS THE SHORT TERM PROGS ARE IN GOOD AGREEMENT WITH THE CENTER
OF THE 500MB LOW TRACKING A LITTLE FARTHER S ACROSS NNE TX LATER
THIS AFTERNOON/EVENING. COLD SUBFREEZING AIR WILL BEGIN TO SPILL
SE ACROSS SE OK/SW AR/EXTREME NE TX LATE THIS AFTERNOON...RESULTING
IN A QUICK CHANGEOVER OVER THESE AREAS. DID BEEF UP SNOWFALL
ACCUMULATIONS TO 4-6 INCHES OVER THE WARNING AREA...ALTHOUGH AREAS
OVER NRN MCCURTAIN COUNTY MAY SEE ACCUMULATIONS NEARING 8 INCHES.
ALSO EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE THE REMAINDER
OF THE SW AR COUNTIES EXCEPT UNION COUNTY...AS SNOWFALL
ACCUMULATIONS OF 1-3 INCHES ARE EXPECTED OVER THESE AREAS. MAY
HAVE TO EXPAND THE ADVISORY FARTHER S ACROSS NE TX AND UNION
COUNTY LATER THIS AFTERNOON...DEPENDING UPON THE SPEED OF THE
ARRIVAL OF THE SUBFREEZING TEMPS AS THE PRECIPITATION CHANGES
OVER.

ALSO ADDED SE OK/ADJACENT SW AR INTO THE LAKE WIND ADVISORY
TODAY...AS THE STRENGTHENING PRESSURE GRADIENT HAS RESULTED IN
CRITERIA BEING MET THIS MORNING.

REGARDING THE SVR THREAT...SVR WATCH #693 IS IN EFFECT UNTIL 22Z
FOR E TX/N LA ALONG/S OF I-20...AS WELL AS UNION COUNTY AR. MAIN
THREAT WILL BE HAIL FROM THESE ELEVATED STORMS ROOTED WELL N OF
THE WARM FRONT...WHICH EXTENDS ALONG A LFK...TO ACP...TO N OF A
BTR AND MCB LINE AS OF 16Z. GIVEN THE FARTHER S TRACK OF THE COLD
CORE LOW...THIS AND THE ONGOING CONVECTION SHOULD KEEP THE FRONT
FROM MOVING VERY FAR N INTO NCNTRL LA...WITH GOOD AGREEMENT
AMONGST THE PROGS OF NEAR A OCH...TO IER AND OLLA/COLUMBIA LINE BY
EARLY/MID AFTERNOON. THIS WOULD KEEP THE ISOLATED TORNADO/DAMAGING
WIND THREAT ALONG/S OF THE FRONT AS WELL...MAINLY ACROSS S LA/MS.

VERY LITTLE CHANGES NEEDED TO GOING POPS AND TEMPS...ALTHOUGH AN
ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE ACROSS DEEP E TX/NW
LA AS THE STRONGER STORMS HAVE TRAINED FOR A COUPLE OF HOURS OVER
THE SAME AREAS...RESULTING IN AMOUNTS OF 1-3 INCHES OVER THESE
AREAS SINCE EARLY THIS MORNING. BUT WITH DRY SLOTTING SPREADING E
BENEATH THE CLOSED 500MB LOW THIS AFTERNOON...THIS CONVECTION
SHOULD SPREAD ENE OVER AREAS THAT HAVE NOT SEEN AS MUCH
RAIN...AND CAN THUS TAKE THIS ADDITIONAL RAINFALL.

ENTIRE SUITE OF PRODUCTS...ADVISORIES...AND WARNING ARE NOW
AVAILABLE.

15

&&

.AVIATION...
A NEARLY STATIONARY FRONTAL SYSTEM THAT WILL EDGE NORTH TO NEAR A
KLFK TO KAEX LINE THIS AFTERNOON WILL CONTINUE TO CONTRIBUTE TO
WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT PERIODS OF IFR CIGS AND
VSBYS DUE TO RAIN AND FOG AREA WIDE THROUGHOUT THE AFTERNOON INTO
THE EVENING. COLD AIR WILL BEGIN TO SPILL SOUTHWARD INTO THE REGION
LATE THIS AFTERNOON INTO THE EVENING...BRINGING IFR FLIGHT
CONDITIONS DUE TO SNOW...ACROSS SOUTHEAST OKLAHOMA AND ADJACENT
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. SURFACE WINDS WILL INCREASE
AS A PRESSURE GRADIENT TIGHTENS WITH SPEEDS BECOMING NORTHWEST 15 TO
25 KNOTS WITH HIGHER GUSTS AS THE COLDER AIR ARRIVES TONIGHT.
TSTMS TODAY WILL PRODUCE WIDESPREAD MODERATE TO SEVERE TURBULENCE
ACROSS THE REGION. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  29  41  26  49 / 100  50  10   0  10
MLU  57  33  41  25  51 / 100  50  10   0  10
DEQ  43  22  32  19  41 / 100  70  10   0  10
TXK  45  25  37  22  44 / 100  60  10   0  10
ELD  48  29  41  21  46 / 100  60  10   0  10
TYR  50  25  37  23  49 / 100  30  10   0  10
GGG  52  27  38  23  49 / 100  30  10   0  10
LFK  69  31  43  26  53 / 100  20  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059-070.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: ARZ060-061-071>073.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: ARZ050-051-059.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: ARZ060-061-070>072.

LA...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001-002-010.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: LAZ003>006-011>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: TXZ096-097.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: TXZ108>112.

&&

15/14
Hazardous weather outlook, Dec 25, 4:47 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 AM CST TUE DEC 25 2012

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-251800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-
447 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MORNING HOURS...BUT SEVERE WEATHER IS NOT ANTICIPATED. THIS
AFTERNOON...AS COLD AIR INVADES THE AREA FROM THE
NORTHWEST...RAINFALL WILL TRANSITION TO SNOW. THIS CHANGE WILL
HAPPEN FIRST ACROSS MCCURTAIN COUNTY. THERE...SNOWFALL AMOUNTS MAY
ADD UP TO NEARLY 6 INCHES. THE TRANSITION WILL THEN OCCUR THIS EVENING
ACROSS NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. THERE...SNOWFALL
TOTALS WILL BE LESS...MORE IN THE 1 TO 3 INCH RANGE. SNOWFALL WILL
TAPER OFF BY DAYBREAK ACROSS THE AREA. CAUTION SHOULD BE EXERCISED
DURING THE EVENING AND OVERNIGHT HOURS...AS COLD AIR COULD
FREEZE ANY MOISTURE LEFT ON THE GROUND IN ADDITION TO THE SNOW.
THIS WILL MAKE DRIVING CONDITIONS HAZARDOUS ON AREA ROADWAYS.

STRONG WINDS WILL ALSO OCCUR TODAY THROUGH TONIGHT...MAKING FROZEN
LIMBS AND POWER LINES MORE VULNERABLE TO FALLING AND CAUSING
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION BY THE END OF THE
WORK WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS EVENING AND
TONIGHT IN ORDER TO RELAY POSSIBLE SNOWFALL ACCUMULATIONS AND
CONDITIONS OF AREA ROADWAYS.

ARZ073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-251800-
UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
447 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. WITH A
WARM FRONT IN PLACE AND A SURFACE LOW APPROACHING FROM THE
WEST...SEVERE WEATHER MAY BE POSSIBLE. THE MORNING THREAT WILL
MAINLY BE HAIL AND DAMAGING WINDS. AS THE STORM SYSTEM TRAVELS
EAST TODAY...THE SEVERE THREAT WILL MOVE WITH IT. THIS
AFTERNOON...ADDITIONAL SEVERE STORMS MAY BE POSSIBLE ACROSS
NORTHERN LOUISIANA PRIMARILY. THERE...THE SEVERE WEATHER THREATS
WILL BE ISOLATED TORNADOES...HAIL AND DAMAGING WINDS. LATER THIS
EVENING...THE COLD FRONT AND SURFACE LOW WILL SWEEP THROUGH THE
AREA...BRINGING AN END TO THE SEVERE WEATHER THREAT. COLDER AIR
WILL FILTER IN AND A FEW SNOW FLURRIES MAY BE POSSIBLE...BUT NO
ACCUMULATION IS EXPECTED.

STRONG WINDS WILL ALSO BE NOTED THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION BY THE END OF THE
WORK WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY IN SUPPORT OF
THE SEVERE WEATHER THREAT.

20

In the hours before

Special weather statement, Dec 25, 5:47 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
547 AM CST TUE DEC 25 2012

ARZ050-051-059-OKZ077-TXZ097-251230-
BOWIE-HOWARD-LITTLE RIVER-MCCURTAIN-SEVIER-
547 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD...LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...BEN LOMOND...CENTER POINT...CORINTH...DE
     QUEEN...DIERKS...FOREMAN...GILLHAM...HORATIO...LOCKESBURG...
     RICHMOND...WILTON...WINTHROP AND NEW BOSTON...

AT 543 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEW BOSTON...MOVING NORTHEAST AT
65 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Local storm report, Dec 25, 5:57 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     2 N LINDEN              33.04N 94.36W
12/25/2012                   CASS               TX   LAW ENFORCEMENT

            POWER LINE BLOWN DOWN, SMALL FIRE RESULTED ON HWY 8 NORTH
            OF LINDEN

&&

25
Special weather statement, Dec 25, 5:59 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 AM CST TUE DEC 25 2012

TXZ149-150-152-251245-
CHEROKEE-NACOGDOCHES-RUSK-
559 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 AM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...
IN NORTHEAST TEXAS...
     RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...MINDEN...MORRILL...NEW SALEM...PONTA...RUSK AND SACUL...

AT 556 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ALTO...OR 8 MILES SOUTH OF
RUSK...MOVING NORTHEAST AT 40 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Dec 25, 6:57 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CST TUE DEC 25 2012

TXZ138-150-151-251345-
HARRISON-PANOLA-RUSK-
657 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...DEBERRY...HENDERSON...MINDEN...PINEHILL AND TATUM...

AT 655 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MINDEN...OR 9 MILES SOUTH OF
HENDERSON...MOVING NORTHEAST AT 35 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Local storm report, Dec 25, 10:10 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             11 NW LUFKIN            31.45N 94.86W
12/25/2012  E1.00 INCH       ANGELINA           TX   CO-OP OBSERVER

            NICKEL TO QUARTER SIZE HAIL AT OBSERVER RESIDENCE

&&

25

The radar

The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
December 25, 11:35 AM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.020, -93.340

A tree was downed on Hwy. 71 south of the Crossroads community.

Thunderstorm Wind, Winn

When
December 25, 12:12 PM CST
Where
Winn County, 2.07 mi N of Mill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -92.850

A tree was downed on Hwy. 501 near the Mill community.

Thunderstorm Wind, Winn

When
December 25, 12:15 PM CST
Where
Winn County, 0.59 mi E of Dodson
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -92.660

Trees and powerlines were downed along Hwy. 126 near Dodson, Louisiana.

Thunderstorm Wind, Ouachita

When
December 25, 12:45 PM CST
Where
Ouachita County, 0.58 mi W of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.480, -92.160

A tree was downed on Evergreen Street.

Thunderstorm Wind, Caldwell

When
December 25, 12:51 PM CST
Where
Caldwell County, Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.080

A tree was downed across Hwy. 165 near Columbia, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417812, 417810, 417811, 417813, 417814.